Florida, 2020Rip Current in Florida, November 28, 2020
November 28, 2020 · NWS MLB · 1 event in 1 county or zone
A family of four were swimming at Ormond Beach when they got pulled into a rip current. Three of the family members escaped the pull and returned to shore, but a 7-year old boy drowned.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A family of four were swimming at Ormond Beach when they got pulled into a rip current. Three of the family members escaped the pull and returned to shore, but a 7-year old boy drowned.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Nov 28, 10:22 AM EST, 2 hours 38 minutes earlier.
Area forecast discussion, Nov 28, 10:22 AM EST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1022 AM EST Sat Nov 28 2020
.DISCUSSION...
The northern half of our forecast area (Osceola/Brevard northward)
observed partly to mostly cloudy skies while to the south, skies
were mostly sunny this morning. A few showers were detected by the
local Doppler radar over the waters but these have otherwise
dissipated or remain very light. For the rest of the day, skies
will be variable as a weak boundary/cold front slowly slides south
towards our area this evening. A few showers will be possible
later this afternoon for northern Lake and Volusia and adjacent
waters then focusing towards the waters overnight. Temps today
will increase to the upper 70s or lower 80s, making it a few
degrees warmer than normal. Winds will be generally light from
the west. Then a weak sea breeze will develop south of the Cape
this afternoon, shifting winds from the east along the immediate
coast first, reaching the interior areas of the coastal counties
by late afternoon.
If visiting the local beaches of east central Florida, be mindful
of a Moderate Risk of life threatening rip currents today. While
rip currents will potentially remain present all day, the risk
will be highest between 10 AM and 3 PM due to tidal effects.
&&
.AVIATION...
VFR today across east central FL terminals. A few showers possible
later this afternoon for KLEE and/or KDAB but no impacts to
aviation.
&&
.MARINE...
West winds from 5 knots near the coast to 15 knots offshore. Sea
breeze will shift winds for the nearshore south of the Cape this
afternoon but remaining light. Isolated showers possible today and
tonight.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 77 64 80 66 / 20 20 10 10
MCO 82 65 82 66 / 20 10 0 10
MLB 80 64 81 68 / 10 10 0 10
VRB 81 63 82 68 / 10 10 0 10
LEE 79 64 81 66 / 20 10 0 30
SFB 80 64 82 67 / 20 10 0 10
ORL 81 66 83 68 / 20 10 0 10
FPR 81 62 81 67 / 10 10 0 10
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&
Negron/Watson
Hazardous weather outlook, Nov 28, 10:25 AM EST, 2 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1025 AM EST Sat Nov 28 2020
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-290000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
1025 AM EST Sat Nov 28 2020
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...REST OF TODAY AND TONIGHT.
.RIP CURRENT IMPACT...
Ocean conditions will produce a Moderate Risk of life threatening
rip currents at Atlantic coast beaches today. While rip currents
will potentially remain present all day, the risk will be highest
between 10 AM and 3 PM due to tidal effects.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
A strong cold front is forecast to sweep across the area on
Monday, bringing a good chance for showers and embedded lightning
storms. A few storms will contain gusty winds and heavy rain.
Much colder air will overspread the area behind the front with low
temperatures falling into the 40s for many locations Tuesday
morning and especially Wednesday morning when upper 30s will be
possible mainly north of Orlando. Boating conditions will become
hazardous Monday with strong and gusty southwest winds 20 to 25
knots becoming west northwest behind the front Monday night and
Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.
Negron/Pendergrast
Rip Current, Volusia
- When
- November 28, 1:00 PM EST
- Where
- Volusia forecast zone
- Deaths
- 1 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 29.063, -81.149 (the zone’s center; the record gives no point)
According to Volusia County Beach Safety, someone called 911 after witnessing a grandmother screaming for help from an unguarded portion of the shoreline. Her husband and grandchildren were struggling in the water. Lifeguards pulled a 7-year-old boy from Ocala, Florida out of the water. Officials say he was unresponsive and was later pronounced dead at the hospital. A 16-year-old girl was rescued and treated for non-life-threatening injuries along with the children’s grandfather. The grandmother was taken to a hospital for non-life-threatening concerns. Volusia County Beach Safety were flying red flags along the beaches and lifeguards rescued a total of 13 people from rough surf and rip currents along other portions of the Volusia County coast.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 929974.